The Australian Competition and Consumer Commission (ACCC) has instituted proceedings against the sponsor of Nurofen products, Reckitt Benckiser (Australia) Pty Ltd (Reckitt Benckiser), in the Federal Court of Australia (NSD180/2015). The ACCC claims that Reckitt Benckiser made false or misleading claims in relation to its products "Nurofen Back Pain", "Nurofen Period Pain", "Nurofen Migraine Pain", and "Nurofen Tension Headache". 

According to the ACCC, Reckitt Benckiser marketed these products as specifically and solely formulated to treat one type of pain. The ACCC alleges that this constitutes a false or misleading representation to consumers, because the four products all contain the same active ingredient (ibuprofen lysine 342mg) and are all approved on the Australian Register of Therapeutic Goods to treat the same types of pain and/or inflammation. The ACCC notes that Reckitt Benckiser charged a premium for these products; almost double that of its standard ibuprofen products.   

The parties will appear before Justice Bennett on 31 March 2015 for a Scheduling Conference.   

The ACCC media release can be viewed here.